Are sunscreens effective against skin cancer?

Q: It seems to me that sunscreens may prevent burning, but I’m not sure they prevent skin cancer. The incidence of all types of skin cancer has increased since sunscreens were introduced.

I also worry that people who shun the sun completely may be missing out on vitamin D. I’ve read that this vitamin helps keep cancers (even skin cancers) from developing. Can you help with this puzzle?

A: Consistent sunscreen use is a pillar of public health campaigns for preventing skin cancer. However, the evidence upon which this recommendation is based is surprisingly skimpy (Cochrane Database of Systematic Reviews, July 25, 2016). Although highly effective sunscreens have been available for decades, skin cancer rates have been rising.

A meta-analysis of 29 studies showed no significant association between skin cancer and sunscreen use (European Journal of Dermatology, April 1, 2018). As the authors write: “While the current evidence suggests no increased risk of skin cancer related to sunscreen use, this systematic review does not confirm the expected protective benefits of sunscreen against skin cancer in the general population.”

That isn’t the way it is supposed to work. We would have expected a significant inverse association — the more sunscreen used, the less skin cancer. It still makes sense to protect yourself from sunburn, which is painful as well as dangerous.

Sunscreen does prevent vitamin D formation in the skin. People who protect themselves from UV rays may not make adequate amounts of vitamin D. Oral supplements might be helpful.

Q: I am concerned about the heat damage that could be done to medicines bought through the mail and left sitting in a hot mailbox. I really don’t know what the answer is. It would seem that even if you pick your prescriptions up locally from an air-conditioned store, those items probably arrived there by way of a hot truck.

I live in the Texas Gulf Coast area and get an EXTREMELY expensive medicine shipped from Kansas. Lately, it has been packed in ice in a Styrofoam box, but in the last shipment the ice packets had melted by the time I received it.

A: We have been concerned for years about temperature and humidity during shipping of medications. It’s not just getting the medicine to the patient that worries us. We also wonder how pharmaceuticals are shipped from plants in China and India to the U.S. We asked the Food and Drug Administration about this, and the agency has not yet responded.

Q: I had no problems with my blood sugar until I started taking rosuvastatin. The drug caused body aches and unexplained abdominal pain. I stopped taking it and felt much better. But my doctor said because of my borderline cholesterol I have to take statins.

After a year of taking statins, my cholesterol levels are completely normal, but I have diabetes. My blood sugar is 216. I have body aches, leg cramps and extreme fatigue. Could the statins be responsible?

A: Statins like rosuvastatin and simvastatin can raise blood sugar. Such drugs also may lead to stomachache, muscle pain and weakness. Many readers also complain of leg cramps.

Our Guides to Cholesterol Control & Heart Health and Managing Diabetes offer other options for helping deal with these health problems. Anyone who would like copies, please send $5 in check or money order with a long (No. 10), stamped (71 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. DMC-18, P.O. Box 52027, Durham, NC 27717-2027. Each also can be downloaded for $2 from our website: www.peoplespharmacy.com.

Support real journalism. Support local journalism. Subscribe to The Atlanta Journal-Constitution today. See offers.

Your subscription to the Atlanta Journal-Constitution funds in-depth reporting and investigations that keep you informed. Thank you for supporting real journalism.

X